Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 12(2); 2014 > Article
Dabigatran Toxicity Secondary to Acute Kidney Injury
Hyoung Ho Moon, Seung Eun Lee, Dong Jun Oh, Hee Bum Jo, Ki Hwan Kwon, Yoon Jin Kim, Kyung Soo Kim, Sung Joon Shin
Journal of The Korean Society of Clinical Toxicology 2014;12(2):92-96
DOI: https://doi.org/
Published online: December 31, 2014
  • 88 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
2Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
3Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
4Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
5Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
6Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
7Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine
8Department of Internal Medicine, Dongguk University Ilsan Hospital, Dongguk University College of Medicine

Dabigatran is the first oral direct thrombin inhibitor approved by the US Food and Drug Administration (FDA) for prevention of stroke and systemic embolism in patients with nonvalvular atrial fibrillation. Because dabigatran is excreted mainly by the kidneys, serum levels of dabigatran can be elevated to a supratherapeutic range in patients with renal failure, predisposing to emergent bleeding. We describe the case of a 66-year-old man taking dabigatran 150 mg twice daily for atrial fibrillation and cerebral infarction who presented with hematochezia and disseminated intravascular coagulation. Laboratory evaluation showed a hemoglobin level of 6.3 g/dL, platelets of $138,000/mm^3$, activated partial thromboplastin time (aPTT) of 10 s, and an international normalized ratio (INR) of 8.17. Colonoscopy showed a bleeding anal fissure. Hemostasis was provided by hemoclips and packed red blood cells and fresh frozen plasma were transfused. Since then, there was no further hematochezia, however, bleeding including oral mucosal bleeding, hematuria, and intravenous site bleeding persisted. At presentation, his serum creatinine was 4.96 mg/dL (baseline creatinine, 0.9 mg/dL). Dabigatran toxicity secondary to acute kidney injury was presumed. Because acute kidney injury of unknown cause was progressing after admission, he was treated with hemodialysis. Fresh frozen plasma transfusion was provided with hemodialysis. At 15 days from admission, there was no further bleeding, and laboratory values, including hemoglobin, partial thromboplastin time, and prothrombin time were normalized. He was discharged without bleeding. After 2 months, he undergoes dialysis three times per week and no recurrence of bleeding has been observed.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology